The FDA is strengthening its warning that a popular class of antibiotics, called fluoroquinolones, may cause sudden, serious, and potentially permanent nerve damage called peripheral neuropathy.
Fluoroquinolones are antibiotics that are commonly used to treat a variety of illnesses such as respiratory and urinary tract infections. These medicines include ciprofloxacin (Cipro), gemifloxacin (Factive), levofloxacin (Levaquin), moxifloxacin (Avelox), norfloxacin (Noroxin), and ofloxacin (Floxin). More than 23 million patients received a prescription for one of them in 2011.
Peripheral neuropathy is damage to the nerves that send information to and from the brain and spinal cord and the rest of the body. Damage interrupts this connection, and the symptoms depend on which nerves are affected. In general, the symptoms are in the arms and legs and include numbness, tingling, burning, or shooting pain.
Peripheral neuropathy has been listed as a side effect of fluoroquinolones since 2004. There have been reports of long-lasting nerve damage and disability in patients taking this type of medication.
A recent FDA review revealed that the existing warnings for fluoroquinolones were inadequate. The FDA's newest alert requires that all drug labels and medication guides for fluoroquinolones be updated to better emphasize the risk for serious and potentially irreversible peripheral neuropathy.
This is not the first serious warning for fluoroquinolones. In 2008, the FDA required a boxed warning, the most serious type of warning, to be added to the medications, alerting patients of the risk of tendon damage and rupture.